Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 15, 2017, 12:08 PM EST for Brunswick County, North Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 15, 2017, 12:08 PM EST (17:08 UTC)
- Expired
- Feb 15, 2017, 12:37 PM EST
- In force
- 29 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 33 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 15, 12:17 PM EST | TSTM WND DMG | 1 S Russtown, NC | CARPORT HEAVILY DAMAGED. |
| Feb 15, 12:25 PM EST | TSTM WND DMG | 4 Ne Coolvale, NC | REPORT OF TREES DOWN IN THE MOTSU AREA ALONG WITH RECORDED WIND OF 52 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
270
WUUS52 KILM 151708
SVRILM
NCC019-151815-
/O.NEW.KILM.SV.W.0002.170215T1708Z-170215T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
1208 PM EST WED FEB 15 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Brunswick County in southeastern North Carolina...
* Until 115 PM EST
* At 1207 PM EST, a severe thunderstorm was located over Shallotte,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oak Island, Shallotte, Holden Beach, Caswell Beach, Bald Head
Island, Yaupon Beach, Ocean Crest Pier, Boiling Spring Lakes, St.
James, Southport, Civie Town, Supply, Russtown, Long Beach,
Varnamtown, Dosher Memorial Hospital and Brunswick Novant Medical
Center.
This includes US Route 17 in Brunswick County between mile markers 9
and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3397 7795 3393 7794 3391 7795 3385 7796
3386 7801 3388 7800 3387 7802 3389 7802
3389 7803 3391 7811 3391 7833 3393 7848
3404 7847 3403 7793
TIME...MOT...LOC 1707Z 272DEG 47KT 3399 7838
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RGZ2 follow-up statements
104
WWUS52 KILM 151723
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1223 PM EST WED FEB 15 2017
NCC019-151815-
/O.CON.KILM.SV.W.0002.000000T0000Z-170215T1815Z/
Brunswick NC-
1223 PM EST WED FEB 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EST
FOR SOUTHEASTERN BRUNSWICK COUNTY...
At 1223 PM EST, a severe thunderstorm was located near Boiling Spring
Lakes, or near Oak Island, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oak Island, Caswell Beach, Yaupon Beach, Ocean Crest Pier, Boiling
Spring Lakes, St. James, Southport, Long Beach and Dosher Memorial
Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3397 7795 3393 7794 3391 7795 3389 7795
3387 7796 3388 7800 3389 7802 3390 7807
3391 7811 3391 7818 3403 7814 3403 7793
TIME...MOT...LOC 1723Z 270DEG 55KT 3399 7807
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RGZ535
WWUS52 KILM 151737
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1237 PM EST WED FEB 15 2017
NCC019-151747-
/O.CAN.KILM.SV.W.0002.000000T0000Z-170215T1815Z/
Brunswick NC-
1237 PM EST WED FEB 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRUNSWICK COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3397 7795 3393 7794 3391 7795 3389 7795
3387 7796 3388 7800 3389 7802 3390 7807
3391 7811 3391 7818 3403 7814 3403 7793
TIME...MOT...LOC 1736Z 272DEG 47KT 3398 7785
$$
RGZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 10:15 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Feb 15, 10:15 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1015 AM EST Wed Feb 15 2017
.SYNOPSIS...
A low pressure system from the Gulf states will approach today
bringing a chance of rain followed by a cooling and drying trend
Thursday and Friday. A fair day next Saturday may be followed by a
chance of rain Saturday night into Sunday. High pressure will build
in late Sunday through Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Wednesday...Weak low pressure, currently over west-
central SC, will move east today, accompanied by a cold front.
Showers have been expanding in coverage this morning as the
low and associated front move closer to the area. Widespread
shower coverage is expected with potential for embedded
thunderstorms during the next several hours. The low will be
quick to move east and should be headed off the coast by mid
afternoon. Although surface based instability has been limited
by cloud cover, low level convergence along the front is
generating some deeper convection. Convection is tapping into
moisture being transported north by 45-50kt low level jet ahead
of the front. Although unlikely, cannot rule out an isolated
strong or severe storm given the strength of the low level jet.
Latest high resolution guidance has the front pushing off the
coast 18-19Z which may actually be a little slow given the
fronts movement over the last hour or so. Rainfall will linger
behind the front for an hour or two but by early evening the
entire forecast area should be drying out as cold and drier air
starts to spread in from the northwest.
Temps will peak by midday and western areas have likely already
seen today's high temp. Temps may rebound in western areas as
skies clear and the sun comes out later this afternoon but temps
in the afternoon will struggle to reach mid 50s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM Wednesday...The Eastern 1/3rd of the U.S. including
the ILM CWA, will remain under a longwave upper trof this
period. It's north to south trof axis will remain east of the
forecast area. Thus, these 2 short term days will be benign
weather-wise with no POPs and skies mostly clear with occasional
jet stream cirrus moving overhead. Initially, CAA on Thu will
become neutral by aftn. Cyclonic sfc flow will give way to
ridging from the Gulf Coast States by Thu aftn and persist thru
Friday as the center of the High moves east across Florida and
into the offshore waters. Temps will remain below normal thru
Thu night and moderate to at or slightly above normal Fri into
Fri night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 3 AM Wednesday... Moisture will increase from west to east
across the area Saturday in a warm advection regime beneath
increasing PVA and height falls. Eventually this coupled ascent will
bring some overnight light rainfall. The shortwave strengthens
slightly as it moves offshore Sunday and a building ridge to its
west allows it to accelerate. The latter will allow for a
continuation of above normal temperatures not only Sunday but into
Monday as well. Tuesday remains rain-free and mild, though models
are in disagreement as to whether the warmth-sponsoring ridge will
be strengthening or weakening. The local ramification of the ridge's
strength will be the degree to which we are above climatology.
Models seem to be trending slower with the system moving out of
Texas into the Gulf so a stronger ridge in the east appears to be
gaining favor.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 12Z...Another in a series of progressive frontal boundaries
will move through the region later today. Moderate southwest flow is
expected ahead of the front. Have pushed back IFR conditions a
couple of hours, based mainly on the HRRR model, which does not
bring the precip to the coast until mid afternoon. Look for
improving conditions by this evening, winds becoming northwesterly
with cold air advection after 00Z.
EXTENDED OUTLOOK...Primarily VFR but look for gusty W and NW winds
Thursday in wake of a departing low pressure system.
&&
.MARINE...
NEAR TERM/THROUGH TONIGHT/...
As of 10 AM Wednesday...SCA continues with increasing southerly
flow and building seas maintaining hazardous conditions through
tonight. Front will move across the waters later this afternoon
with strong offshore flow, due to combination of pinched
gradient and cold advection, developing behind it. Timing of
frontal passage may end up being a little earlier if the faster
progression of the front observed within the last hour
continues. Otherwise forecast remains on track.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM Wednesday...Sca threshold wind and seas early Thu
will quickly drop to SCEC criteria during the morning...and
further drop during Thu afternoon. This in response initially to
CAA surge combined with a tightened sfc pg. The cyclonic NW
flow will lessen by late Thursday with sfc high pressure ridging
in from the Gulf coast states Thu night thru Friday Night.
Eventhough, the center will move east across Florida and
offshore it's east coast, ridging from it will continue to
affect the area waters. Winds and seas will be diminishing and
subsiding respectively late Thu thru Fri with the end result of
wind speeds around 10 kt and seas around 2 ft at their lowest.
LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 3 AM Wednesday...Things look pretty quiet for the long
term. On Saturday there will be a few centers of high pressure
across the Southeast, with the most well formed one off the
Atlantic coast. This will favor west or southwest winds locally
and should keep speeds at around 10 knots. Saturday night into
Sunday an upper level feature will move east across the area.
Initially the surface reflection of this feature will be very
weak but it should strengthen slightly off the coast just enough
to turn winds to the northwest. Most zones will see roughly 2
to 3 ft seas through the period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 9 AM EST Thursday for AMZ250-252-
254-256.
&&
SYNOPSIS...MBB
NEAR TERM...III
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...43Hazardous weather outlook, Feb 15, 3:54 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 354 AM EST Wed Feb 15 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-160900- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon- 354 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-160900- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 354 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-160900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 354 AM EST Wed Feb 15 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST THURSDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ032-033-039-053-055-160900- Florence-Marion-Williamsburg-Inland Horry-Inland Georgetown- 354 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and Tonight. Isolated strong thunderstorms capable of producing 30 to 40 mph wind gusts are possible today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-160900- Coastal Horry-Coastal Georgetown- 354 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and Tonight. Isolated strong thunderstorms capable of producing 30 to 40 mph wind gusts are possible today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-160900- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 354 AM EST Wed Feb 15 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST THURSDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Isolated strong thunderstorms capable of producing 25 to 35 kt wind gusts are possible today. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Special weather statement, Feb 15, 10:55 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1055 AM EST WED FEB 15 2017
SCZ032-033-039-053>056-151700-
Inland Horry SC-Marion SC-Coastal Georgetown SC-Williamsburg SC-
Florence SC-Coastal Horry SC-Inland Georgetown SC-
1055 AM EST WED FEB 15 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...
GEORGETOWN...SOUTHWESTERN HORRY...SOUTHWESTERN MARION AND
WILLIAMSBURG COUNTIES UNTIL NOON EST...
At 1055 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Friendfield to Lake City to 7 miles southwest
of Hebron to 9 miles southeast of Manning. Movement was east at 55
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Myrtle Beach, Conway, Georgetown, Lake City, DeBordieu Colony,
Surfside Beach, Kingstree, Pawleys Island, Myrtle Beach Airport,
Yawkey South Island, Murrells Inlet, Winyah Bay Entrance, Socastee,
Red Hill, Springmaid Pier, Garden City, Andrews, Jackson,
Johnsonville and Hemingway.
LAT...LON 3325 7948 3325 7953 3339 7984 3350 7996
3351 8009 3379 7991 3400 7969 3379 7874
3366 7891 3347 7909 3338 7915 3320 7917
3312 7926
TIME...MOT...LOC 1555Z 269DEG 49KT 3396 7966 3384 7977 3373 7996 3364
8007
RGZSpecial weather statement, Feb 15, 11:33 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1133 AM EST WED FEB 15 2017
NCZ099-109-110-SCZ053-054-151730-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-Inland Horry SC-
Coastal Horry SC-
1133 AM EST WED FEB 15 2017
...SPECIAL WEATHER STATEMENT FOR BRUNSWICK...SOUTH CENTRAL COLUMBUS
AND CENTRAL HORRY COUNTIES UNTIL 1230 PM EST...
At 1133 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mollie to Loris to near Allsbrook to
Homewood. Movement was east at 65 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Conway, North Myrtle Beach, Oak Island, Shallotte, Sunset Beach,
Holden Beach, Ocean Isle Beach, Caswell Beach, Little River, Ocean
Crest Pier, Yaupon Beach, North Myrtle Beach Airport, Cherry Grove
Inlet, Iredell, Boiling Spring Lakes, St. James, Carolina Shores,
Southport, Loris and Calabash.
LAT...LON 3387 7802 3391 7811 3391 7826 3390 7837
3381 7870 3383 7915 3400 7905 3416 7881
3420 7798 3403 7796
TIME...MOT...LOC 1633Z 274DEG 56KT 3411 7881 3406 7890 3400 7898 3389
7904
RGZLocal storm report, Feb 15, 11:54 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1154 AM EST WED FEB 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND DMG 3 N SHELL 33.95N 78.92W
02/15/2017 HORRY SC EMERGENCY MNGR
TREES DOWN. DOORS BLOWN OFF HOUSE.
&&
EVENT NUMBER ILM1700005
43Local storm report, Feb 15, 11:58 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1158 AM EST WED FEB 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND DMG 4 ESE PRIVETTS 33.95N 78.95W
02/15/2017 HORRY SC EMERGENCY MNGR
TREES DOWN.
&&
EVENT NUMBER ILM1700006
43The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 11:33 AM EST | Special Weather Statement | ILM | Brunswick | 57 min |
| Feb 15, 11:55 AM EST | Tornado Warning | ILM | Brunswick | 9 min |
| Feb 15, 12:10 PM EST | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.